Alert archive / Oregon / Red Flag Warnings in 2008
Red Flag Warning 9, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 17, 2008, 5:20 AM PDT for 8 counties in Oregon. It took effect at Aug 17, 2008, 11:00 AM PDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2008, 5:20 AM PDT (12:20 UTC)
- In effect from
- Aug 17, 2008, 11:00 AM PDT
- Expired
- Aug 17, 2008, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 108 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:20 PM PDT | HAIL 0.5 | 3 W Howard Prairie, OR | FISH LAKE RESORT. |
| Aug 17, 4:45 PM PDT | HAIL 0.88 | 3 E Howard Prairie, OR | FIRE CREW AT NW BALDY BUTTES NEAR OLD BALDY REPORTED NICKEL SIZED HAIL AT T38 R5 SEC8. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2915 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KMFR 171220 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 520 AM PDT SUN AUG 17 2008 ORZ617-623>625-172030- /O.UPG.KMFR.FW.A.0007.080817T1800Z-080818T0600Z/ /O.NEW.KMFR.FW.W.0009.080817T1800Z-080818T1200Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 520 AM PDT SUN AUG 17 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617/623/ 624/625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ ORZ616-621-622-172030- /O.NEW.KMFR.FW.W.0009.080817T1800Z-080818T0600Z/ UMPQUA BASIN-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- 520 AM PDT SUN AUG 17 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 616/621/622... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ STOCKTON
3 follow-up statements
000 WWUS86 KMFR 172029 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 129 PM PDT SUN AUG 17 2008 ORZ616-621-622-180430- /O.CON.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/ UMPQUA BASIN-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- 129 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING IN EFFECT THROUGH 11 PM PDT THIS EVENING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT MOISTURE IN FIRE WEATHER ZONES 616...621...622... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH LATE THIS EVENING. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ ORZ617-623>625-180430- /O.CON.KMFR.FW.W.0009.000000T0000Z-080818T1200Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 129 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617... 623...624... AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ LUTZ
000 WWUS86 KMFR 180431 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 931 PM PDT SUN AUG 17 2008 ORZ621-622-180545- /O.CAN.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/ SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- 931 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORM ACTIVITY HAS ENDED FOR THE EVENING. ISOLATED STORMS MAY RETURN LATER TONIGHT AS ANOTHER DISTURBANCE MOVES IN. $$ ORZ616-180600- /O.CON.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/ UMPQUA BASIN- 931 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SCATTERED THUNDERSTORMS OVER FIRE WEATHER ZONE 616... RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SCATTERED THUNDERSTORMS OVER FIRE WEATHER ZONE 616 SCATTERED THUNDERSTORMS ARE EXPECTED CONTINUE THROUGH THE LATE EVENING. ACTIVITY SHOULD WEAKEN AND MOVE NORTH THEREAFTER. ISOLATED STRIKES MAY RETURN LATER TONIGHT AS ANOTHER DISTURBANCE MOVES ONSHORE. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ ORZ617-623>625-181200- /O.CON.KMFR.FW.W.0009.000000T0000Z-080818T1200Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 931 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617 623 624 AND 625... RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617 623 624 AND 625 SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH LATE TONIGHT. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MTS
000 WWUS86 KMFR 180600 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 1100 PM PDT SUN AUG 17 2008 ORZ616-180700- /O.CAN.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/ UMPQUA BASIN- 1100 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE DECREASED IN COVERAGE AND ONLY ISOLATED STRIKES ARE EXPECTED THROUGH THE REMAINDER OF THE EVENING. $$ ORZ617-623>625-180700- /O.CAN.KMFR.FW.W.0009.000000T0000Z-080818T1200Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1100 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE DECREASED IN COVERAGE AND ONLY ISOLATED STRIKES ARE EXPECTED THROUGH THE REMAINDER OF THE EVENING. $$ STAVISH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 17, 4:13 AM PDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 17, 4:13 AM PDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
413 AM PDT SUN AUG 17 2008
.DISCUSSION...A LOT OF FINE TUNING WAS DONE TO THE FORECAST BUT
THE BIG PICTURE OF EXPECTATIONS OVER THE NEXT SEVEN DAYS IS QUITE
CONSISTENT WITH EARLIER FORECASTS. THERE WAS ISOLATED TO SCATTERED
COVERAGE OF THUNDERSTORMS SATURDAY EVENING AND IT SHOULD BE AT
LEAST AS ACTIVE THIS AFTERNOON AND EVENING. THE FIRE WEATHER WATCH
HAS BEEN UPGRADED TO A RED FLAG WARNING AND THE COVERAGE AREA
EXTENDED TO INCLUDE THE FOOTHILLS ON THE WEST SIDE OF THE CASCADES
ALTHOUGH THE MAJORITY OF STORMS ARE STILL EXPECTED TO DEVELOP ACROSS
THE CASCADES AND THE EAST SIDE. AVAILABLE MOISTURE WILL BE GREATER
TODAY BUT STORMS WILL STILL BE RELATIVELY HIGHER BASED THAN IS
TYPICAL AND SOUTHERLY WINDS ALOFT WILL BE STRONGER WHICH SHOULD
LIMIT PRECIPITATION AMOUNTS.
CONFIDENCE IS HIGHER IN THE DETAILS OF A SIGNIFICANT TRANSITION TO
A COOLER...STABLE AND MORE MOIST PATTERN FOR MONDAY INTO THURSDAY.
THE GFS AND ECMWF ARE SLIGHTLY STRONGER THAN EARLIER RUNS WITH
THE FIRST COLD FRONT MONDAY AND THUS I HAVE INCLUDED WIDER
COVERAGE OF A SLIGHT CHANCE OF SHOWERS BUT THIS WILL BE MAINLY IN
THE COQUILLE AND PERHAPS THE UMPQUA BASINS WITH SIMPLY COOLER
TEMPS...BREEZY WEST WINDS AND AN INCREASE IN CLOUDS ELSEWHERE.
TUESDAY THE COOLING TREND CONTINUES WITH PERHAPS A FEW COASTAL
SHOWERS AHEAD OF A STRONGER FRONT EXPECTED TO REACH THE COAST TUESDAY
NIGHT AND MOVE ACROSS THE REGION WEDNESDAY. THE CHANCE OF RAIN IN
THE FORECAST MESHES WELL WITH NEIGHBORING OFFICES AND ADVERTISES
THE CHANGE IN CONDITIONS BUT IT IS GETTING MORE DIFFICULT TO
JUSTIFY POPS THAT ARE LESS THAN THE GFS MOS NUMBERS.
A WARMING AND DRYING TREND IS EXPECTED TO BEGIN THURSDAY WITH
TEMPERATURES ABOVE NORMAL AGAIN FRIDAY INTO NEXT WEEKEND BUT NOT
NEAR RECORD LEVELS AS OVER THE PAST FEW DAYS.
&&
.AVIATION...AREAS OF COASTAL IFR THIS MORNING AND ALSO LOCAL MVFR
VISIBILITIES WEST OF THE CASCADES DUE TO SMOKE. ISOLATED
CONVECTIVE SHOWERS OVER THE HIGHER TERRAIN EARLY THIS MORNING THEN A
CHANCE OF THUNDERSTORMS INLAND FROM LATE MORNING THROUGH THIS
EVENING. WIND GUSTS OF 40 TO 50 MPH AND HAIL ARE POSSIBLE NEAR
STORMS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR ORZ616-ORZ621-ORZ622.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY FOR
ORZ617-ORZ623-ORZ624-ORZ625.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:25 PM PDT | Fire Weather Watch | MFR | Douglas, Harney, Jackson, Klamath, Lake, Lane | 10 hr |
| Aug 17, 11:50 AM PDT | Marine Weather Statement | MFR | 70 min | |
| Aug 17, 3:51 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 24 min |
| Aug 17, 4:14 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 46 min |
Nearby
Red Flag Warnings in Oregon, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.